Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 294, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 2008, 4:27 PM CDT for Finney County, Kearny County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2008, 4:27 PM CDT (21:27 UTC)
- Expired
- Jul 28, 2008, 5:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Finney County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 98 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 685 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 2116 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 282128 SVRDDC KSC055-093-282230- /O.NEW.KDDC.SV.W.0294.080728T2127Z-080728T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 427 PM CDT MON JUL 28 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS. SOUTHEASTERN KEARNY COUNTY IN SOUTHWEST KANSAS. * UNTIL 530 PM CDT * AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTH OF DEERFIELD...OR 12 MILES WEST OF PLYMELL...MOVING NORTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... DEERFIELD... HOLCOMB... GARDEN CITY... RURAL RESIDENCES OF SOUTHEASTERN KEARNY AND SOUTHWESTERN FINNEY COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3800 10119 3798 10083 3774 10103 3774 10115 TIME...MOT...LOC 2127Z 198DEG 13KT 3778 10109 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:29 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 28, 2:29 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 229 PM CDT MON JUL 28 2008 .DISCUSSION... DAYS 1-2... MAIN CHALLENGE CENTERS AROUND HOW MUCH RAIN WILL FALL...AND WHERE...ACROSS SOUTHWEST KANSAS TONIGHT AND FIRST PART OF TUESDAY...AS DEEP CIRCULATION OF WHAT WAS ONCE TROPICAL SYSTEM DOLLY MOVES SLOWLY EAST ACROSS THE REGION. HIGH TEMPERATURES WILL ALSO PRESENT A FORECAST CHALLENGE. EARLY AFTERNOON VISIBLE SATELLITE LOOP SHOWED CIRCULATION IN THE DEVELOPING CUMULUS FIELD CENTERED ALONG THE SOUTHERN CO-KS BORDER NOT FAR NORTH OF ELKHART. THE CIRCULATION IS STACKED TO ABOUT 400MB AND HAS TROPICAL CHARACTERISTICS WITH 1) A WARM-CORE WITH RUC-ANALYSIS -2 TO -3C AT 500MB AND 2) MAXIMUM MID-LEVEL RH NEAR THE CENTER OF CIRCULATION ALSO PER RUC ANALYSIS. QUITE A BIT OF INSOLATION HAD OCCURRED THROUGH EARLY AFTERNOON WITH TEMPS INTO THE LOWER TO MID 90S ACROSS MUCH OF SOUTHWEST KANSAS. ISOLATED TO WIDELY SCATTERED CONVECTION HAD DEVELOPED NEAR THE CENTER OF THE CIRCULATION ALONG THE KS-CO BORDER THROUGH 19Z. TO ADD TO THE CONFUSION...AT THE SURFACE...A SUBSTANTIAL CONVECTIVELY-INDUCED MESO HIGH WAS EVOLVING WESTWARD THROUGH THE DAY ACROSS NORTHEAST KANSAS. A STRONG MESO-COLD FRONT PUSH WAS CLEARLY EVIDENT IN WSR-88D LOOP AND OBSERVATIONS, WHICH HAD REACHED A HILL CITY TO LARNED LINE EARLY THIS AFTERNOON. ANOTHER FINE LINE DENOTING A WEAK BOUNDARY WAS EVIDENT JUST WEST AND SOUTHWEST OF THIS CONVECTIVELY-INDUCED COLD FRONT. A BOUNDARY COLLISION WAS OCCURRING AROUND 19Z AS THIS AFOREMENTIONED COLD FRONT WAS INTERCEPTING THE STATIONARY FRONT JUST TO ITS SOUTHWEST. THIS WILL LIKELY BE A FOCAL POINT FOR THUNDERSTORM DEVELOPMENT AS WELL. THE COMPLICATION COMES THIS EVENING WHEN THERE WILL LIKELY BE SEVERAL SMALL CLUSTERS OF CONVECTION...ALL OF WHICH WILL PRODUCE ITS OWN MESOSCALE OUTFLOW BOUNDARIES. MORE BOUNDARY COLLISIONS WILL LIKELY OCCUR LEADING TO FURTHER LOCAL STORM DEVELOPMENT WELL INTO THE EVENING. GIVEN THIS...WIDESPREAD 50 TO 70 POPS STILL APPEAR TO BE WARRANTED. IT IS POSSIBLE THERE MAY BE ONE LARGE CLUSTER OF SHOWERS AND STORMS BY LATE THIS EVENING SOMEWHERE ACROSS SOUTHWEST KANSAS WITH HEAVY RAINFALL POSSIBLE GIVEN THE DEEP AVAILABLE MOISTURE. AS THE WARM-CORE CIRCULATION SLOWLY MOVES EAST TONIGHT...WEAK NORTHWESTERLY WINDS AT THE SURFACE WILL SPREAD EASTWARD ACROSS WESTERN KANSAS BY 12Z TUES. THE SURFACE RESPONSE TO THE MID LEVEL CIRCULATION WILL NOT MOVE EAST VERY FAST...AND UNTIL IT DOES...30 TO 50 POPS ARE STILL WARRANTED ESPECIALLY ACROSS EASTERN CWA THROUGH THE FIRST PART OF TUESDAY. WILL HOLD ONTO CHANCE POPS FOR AT LEAST BARBER-COMANCHE-PRATT COUNTIES THROUGH EARLY EVENING TUESDAY WITH THE SURFACE BOUNDARY STILL IN THE VICINITY OF SOUTH CENTRAL KS. HIGH TEMPERATURES TUESDAY ARE A BIG CHALLENGE...AS IT WILL DEPEND LARGELY ON THE REMNANT OUTFLOW AND CLOUD COVER FROM OVERNIGHT CONVECTIVE SYSTEM(S). THAT SAID...SOUTHERN CWA WILL PROBABLY STILL REACH LOWER 90S IF EVEN A LITTLE BIT OF SUNSHINE OCCURS. UPPER 80S AT BEST CAN BE EXPECTED IN THE HAYS AREA. THE REST OF THE FORECAST TUESDAY NIGHT AND WEDNESDAY WERE NOT CHANGED MUCH WITH THE PRIMARY FOCUS OF THIS FORECAST BEING TONIGHT AND TUESDAY. -UMSCHEID DAYS 3-7... THE UPPER SYSTEM, THAT IS THE REMNANTS OF HURRICANE DOLLY, WILL EXIT EASTERN KANSAS TO START THIS PERIOD. UPPER RIDGE WILL BUILD ACROSS THE FOUR CORNERS REGION AND INTO KANSAS OVERNIGHT WEDNESDAY. BY THURSDAY MORNING, THE RIDGE WILL DOMINATE KANSAS. THE RIDGE WILL REMAIN IN PLACE THROUGH THE PERIOD. A FEW WEAK WAVES WILL PROPAGATE ACROSS WESTERN KANSAS. AT THE SURFACE, LEE TROUGH WILL MAINTAIN ITS POSITION RELATIVE TO EASTERN COLORADO/WESTERN KANSAS. H85 TEMPERATURES WILL GENERALLY BE IN THE UPPER 20S EAST TO LOWER 30S WEST DURING THE PERIOD. THIS WILL RESULT IN DAYTIME HIGHS IN THE 90S TO LOWER 100S. CANNOT RULE OUT AN ISOLATED THUNDERSTORM DURING THE PERIOD GIVEN WEAK SHORTWAVES TROUGHS AND PEAK HEATING DURING THE DAYTIME. AS PREVIOUS FORECAST STATED, THE CHANCE FOR STORMS ARE SMALL ENOUGH TO LEAVE OUT MENTION IN GRIDS. && .AVIATION... SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE SITES DURING THE EVENING INTO THE OVERNIGHT HOURS. WHERE THUNDERSTORMS DO OCCUR, EXPECT HEAVY RAINFALL POSSIBLE. FOR NOW, HAVE LEFT MVFR CONDITIONS AT THIS TIME AS THESE WILL BE SCATTERED. ANY PRECIP SHOULD BE ENDING AT THE SITES TUESDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 93 68 94 / 70 40 20 10 GCK 68 93 68 95 / 60 30 20 10 EHA 68 93 67 96 / 60 30 10 10 LBL 70 93 69 95 / 60 40 20 10 HYS 70 89 68 94 / 70 50 20 10 P28 74 94 74 94 / 60 50 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/30/30
Hazardous weather outlook, Jul 28, 3:56 AM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 356 AM CDT MON JUL 28 2008 KSZ030-031-043>046-061>066-074>081-084>090-290900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 356 AM CDT MON JUL 28 2008 /256 AM MDT MON JUL 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON. HEAVY RAINFALL IS EXPECTED WITH THE STRONGEST STORMS. MUCH OF THE AREA WILL RECEIVE FROM 0.25 TO 0.50 OF AN INCH OF RAINFALL...WITH SOME LOCATIONS POSSIBLY RECEIVING OVER AN INCH OF RAIN THROUGH TUESDAY MORNING. SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH A FEW OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY EAST OF A WAKEENEY TO ASHLAND LINE. AT THIS TIME...SEVERE STORMS DO NOT LOOK LIKELY. THERE IS ALSO A SLIGHT CHANCE FOR A FEW ISOLATED THUNDERSTORMS WEDNESDAY AFTERNOON IN FAR WESTERN KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ANY HEAVY RAIN OR OTHER SIGNIFICANT WEATHER SHOULD BE REPORTED TO YOUR COUNTY OFFICIAL...WHO WILL PASS THAT INFORMATION ON TO THE NATIONAL WEATHER SERVICE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12/24
In the hours before
Special weather statement, Jul 28, 4:06 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
406 PM CDT MON JUL 28 2008
KSZ086-087-282145-
MEADE-SEWARD-
406 PM CDT MON JUL 28 2008
...SIGNIFICANT WEATHER ADVISORY FOR MEADE AND SEWARD COUNTIES...
AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LIBERAL...MOVING NORTHEAST
AT 23 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
THE SOUTHEASTERN SECTIONS OF LIBERAL ARE IN THE PATH OF THIS STORM.
RESIDENTS IN SOUTHEASTERN SEWARD AND SOUTHERN MEADE COUNTIES...
INCLUDING THE CITY OF HAYNE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3700 10098 3701 10098 3726 10087 3717 10020
3698 10055 3698 10057 3698 10096
TIME...MOT...LOC 2106Z 216DEG 20KT 3694 10086
UMSCHEIDLocal storm report, Jul 28, 4:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG 1 SE LIBERAL 37.03N 100.92W
07/28/2008 SEWARD KS EMERGENCY MNGR
NINE LARGE POWER POLES WERE BLOWN DOWN 1 MILE EAST OF THE
HIGHWAY 54 AND 83 INTERSECTION.
&&
26The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:06 PM CDT | Special Weather Statement | DDC | Seward | 39 min |
| Jul 28, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 31 min |
| Jul 28, 6:36 PM CDT | Special Weather Statement | DDC | Seward | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.